Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 89, NWS Norman, OK

March 15, 2000Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 15, 2000, 6:47 PM CST for Kay County, Oklahoma. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 15, 2000, 6:47 PM CST (00:47 UTC)
Expired
Mar 15, 2000, 7:45 PM CST
In force
58 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 7:20 PM CSTThunderstorm WindBraman, OKPower lines were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 3:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 160048
SVROKC
OKC071-160145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CST WED MAR 15 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 745 PM CST

* AT 647 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  BRAMAN...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRAMAN...CHILOCCO...KILDARE AND
  NEWKIRK

* SPOTTERS REPORTED POWER LINES DOWN JUST NORTHWEST OF THE CITY OF BRAMAN
  IN WESTERN KAY COUNTY.

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3703 9741 3685 9743 3677 9688 3702 9685
$$
DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:42 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 15, 3:42 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CST WED MAR 15 2000

NEXT 24 HR OR SO WILL BE INTERESTING, TO SAY THE LEAST. SEVERE
T-STORM POTENTIAL WILL CONTINUE INTO THIS EVENING WITH CAPES AROUND
2000 J/KG, FAVORABLE SHEAR, AND LOW WET BULB ZERO HEIGHTS ALONG AND
AHEAD OF STRONG COLD FRONT. IMPRESSIVE LATE SEASON ARCTIC AIR MASS
WILL BRING AN ABRUPT END TO TODAYS SPRINGLIKE TEMPS, WITH TEMPS ON
THU 30-40 DEGS LOWER THAN THOSE OF TODAY. CHANGEOVER TO SNOW LIKELY
BEGINNING IN FAR NW LATE TONIGHT AND ACROSS MUCH OF NW QUARTER OF
AREA ON THU. PRECIP TYPE PARAMETERS FROM MODELS HAVE BACKED OFF
SLIGHTLY ON SE-WARD EXTENT OF ANY CHANGEOVER, BUT CONSIDERING
STRENGTH OF THE LOW LEVEL COLD AIR SOURCE MOVING IN, STILL COULD SEE
A POSSIBLE MIX ON THU AS FAR S AND E AS OKC AND SPS. WITH POLAR AIR
MOVING S AND IMPRESSIVE LOW LEVEL MOISTURE MOVING N TO MEET IT, MOST
ANYTHING IS POSSIBLE TONIGHT AND THU. AMOUNT OF MOISTURE IS COMING
MORE INTO QUESTION FOR OUR AREA, AS THE LEAD SYSTEM MOVING OUT
OF TX WILL LIKELY SWEEP MUCH OF THE RICH MOISTURE INTO THE EASTERN
STATES. HOWEVER, MOISTURE CURRENTLY IN PLACE IS CONSIDERED MORE THAN
SUFFICIENT TO PRODUCE SOME SUBSTANTIAL PRECIP AHEAD OF THE UPPER
SYSTEM. WE WILL MAINTAIN STATUS QUO ON WINTER STORM WATCH IN NW
ZONES, MAINLY FOR THU. AS FOR UPPER SYSTEM DIGGING INTO CENTRAL
ROCKIES, PREFER SLOWER MOVEMENT INITIALLY WHICH WILL LEAD TO POPS
BEING EXTENDED INTO THU EVENING MOST AREAS, AND INTO EARLY FRI IN
THE SE. HOWEVER, SYSTEM SHOULD BEGIN TO ACCELERATE OUT OF AREA BY
FRI IN RESPONSE TO NEXT UPSTREAM SYSTEM.

FOR DAYS 3-5, WILL BASICALLY DEFER TO HPC GUIDANCE AS THERE IS
LITTLE TIME LEFT TO THOROUGHLY EXAMINE THE PLETHORA OF MEDIUM RANGE
SCENARIOS. WE WILL KEEP SLIGHT CHANCE POPS IN FOR SAT WITH NEXT
SYSTEM, WHICH NOW LOOKS A BIT MORE PROGRESSIVE ON TODAYS AVN THAN IT
DID ON LAST NIGHTS MRF. DRY SUN, THEN ANOTHER CHANCE OF SHRA/TSRA
MON AS ECMWF AND UKMET IN REASONABLE AGREEMENT ON NEXT FULL LAT TROF
SETTING UP TO OUR W.

MARCH MADNESS AT ITS BEST, AND TIMING COULD NOT BE BETTER.

FCSTID = 24
OKC   38  40  27  49 /  60  80  50  10
HBR   36  40  25  49 /  60  80  40  10
SPS   40  42  32  51 /  50  80  50  10
GAG   29  32  18  41 /  80  90  20  10
PNC   35  38  25  47 /  70  80  40  10
DUA   47  48  35  52 /  40  80  70  30

.OUN...
OK...WINTER STORM WATCH FOR \LATE TONIGHT AND THURSDAY ZONES
OKZ004>005...OKZ009>010.
WINTER STORM WATCH FOR THURSDAY ZONES OKZ006-007-011-014-015.
TX...NONE.

In the hours before

Local storm report, Mar 15, 3:23 PM CST, 3 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 NW ALVA                 OK   0.75 INCH HAIL.
03/15/00   WOODS                          REPORTED BY PUBLIC.

TL
Local storm report, Mar 15, 3:50 PM CST, 2 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    BURLINGTON                OK   0.75 INCH HAIL.
03/15/00   ALFALFA                        REPORTED BY PUBLIC.

TL
Local storm report, Mar 15, 4:00 PM CST, 2 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    2 W BURLINGTON            OK   1.25 INCH HAIL.
03/15/00   ALFALFA                        REPORTED BY PUBLIC.

TL
Local storm report, Mar 15, 4:25 PM CST, 2 hours 22 minutes before
WWUS30 KOKC 152203
LSROKC
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    10 SE MUTUAL              OK   0.75 INCH HAIL.
03/15/00   WOODWARD                       REPORTED BY COOP.

0420 PM    DRIFTWOOD                 OK   1.00 INCH HAIL
03/15/00   ALFALFA                        REPORTED BY SPOTTER.

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:19 PM CSTTornado WarningOUNCuster26 min
Mar 15, 6:34 PM CSTSevere Thunderstorm WarningOUNGarfield, Grant41 min
Mar 15, 6:42 PM CSTSevere Thunderstorm WarningOUNBeckham, Custer, Washita63 min
Mar 15, 7:16 PM CSTSevere Thunderstorm WarningOUNGrant29 min
Mar 15, 7:37 PM CSTSevere Thunderstorm WarningOUNWashita53 min
Mar 15, 7:55 PM CSTSevere Thunderstorm WarningOUNMajor, Woodward35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.